MAUDE Adverse Event Report: ARTHREX, INC. 5.0MM SELF DRILL SCHANZ SCREW, 200MM, SS; SYSTEM, EXTERNAL FIXATOR

ARTHREX, INC. 5.0MM SELF DRILL SCHANZ SCREW, 200MM, SS; SYSTEM, EXTERNAL FIXATOR
Model Number 5.0MM SELF DRILL SCHANZ SCREW, 200MM, SS
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Loss of fracture reduction (4901)
Date of Event 03/23/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
 
Event or Problem Description
On 01-apr-2026, a sales representative reported via email that seven ar-8964-07 large combination clamps, four ar-8964-27 straight attachment arms, two ar-8964-08 multi-pin clamps (large), and three ar-8964r-450 carbon rods (450 mm) were used in a knee-spanning external fixation construct with the arthrofx external fixation system during a surgical procedure performed on (b)(6) 2026.The construct included two 5 mm arthrofx schanz pins placed in the femur and two 5 mm arthrofx schanz pins placed in the tibia to address a proximal tibial fracture.Intraoperatively, the surgeon applied distraction, brought the fracture to length, tightened all combination clamps, and completed the procedure without issue.Within approximately 36¿48 hours postoperatively, follow-up x-ray imaging demonstrated loss of fracture reduction, and the external fixator was noted to have slipped.A revision surgery was subsequently performed on (b)(6) 2026.During the revision, the surgeon initially attempted to reuse the existing arthrofx 5 mm schanz pins; however, when distraction was applied using an alternate manufacturer¿s combination clamps, intraoperative x-ray imaging demonstrated bending of the arthrofx pins.The pins were removed, and the external fixator was completed using an alternate manufacturer¿s system.No physical harm to the patient was reported as a result of the instrumentation; however, the external fixator failed to maintain its intended position.Additional information was received on 08-apr-2026: both the initial procedure and the revision surgery were performed at the same facility, with different surgeons involved in each procedure.All arthrex components implanted during the initial surgery were explanted during the revision on (b)(6) 2026, and no arthrex products remained implanted following the revision.According to the patient, there were no reported postoperative issues prior to the follow-up x-ray, which demonstrated loss of fracture reduction.Imaging demonstrated multiple millimeters of loss of reduction, which required revision within approximately 48 hours of the initial implantation.The external fixator was reported to have slipped at the clamp-to-rod interface.The revising surgeon also noted that the nuts on the arthrofx combination clamps appeared to be stripped or in the process of stripping.During the revision attempt, four arthrofx 5.0 mm self-drilling schanz screws that had been implanted during the initial procedure were reused, including two ar-8964-04 screws placed in the femur and two ar-8964-03 screws placed in the tibia.These pins were reclamped in the same positions using non-arthrex combination clamps and rods.After distraction was applied and fracture alignment was confirmed via intraoperative imaging, subsequent imaging demonstrated significant bending of the tibial pins, while the femoral pins appeared unaffected.The arthrex pins were noted to be bent symmetrically.Following this observation, the surgeon scrubbed in, removed all remaining arthrex hardware, and completed the revision surgery using an external fixation system from an alternate manufacturer.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6 based on the information provided in the event description, the physical evaluation of the received devices, and the engineering review, it was determined that there were no issues related to clamp sliding and no evidence of physical damage indicative of a malfunction.Arthrex concluded that no allegation was identified for part number ar-8964-04 with an unknown batch number.However, the pin was attempted to be used with a non-arthrex fixation system.It was concluded that the reported event was most likely caused by one or a combination of the following factors, including incorrect surgical technique associated with device application: ¿ misalignment of the rods may have occurred during tightening of the set screws, which could potentially lead to further misalignment and a compromised grasp.¿ pin loosening: pin loosening is a common complication and can lead to loss of fixation and frame instability.This may be due to poor bone quality, suboptimal pin placement, or inadequate tightening of clamps.Routine intraoperative and postoperative checks for pin security and clamp tightness are essential.¿ frame assembly and clamp tightness: even if the initial reduction is achieved, insufficient tightening of combination clamps or improper assembly may allow for micromotion, which can lead to early loss of reduction.It is critical to ensure all clamps are fully tightened and the frame is checked for rigidity before leaving the operating room.¿ patient factors and early mobilization: high patient activity, poor bone quality, or excessive loading before adequate callus formation can contribute to early failure.Patient selection and postoperative instructions are important to minimize these risks.Refer to arthrofx external fixation system surgical technique.Orbis medical large pin-to-bar external fixation system directions for use and surgical technique.N.Directions for use users of this device are encouraged to contact their representatives if, in their professional judgment, they require a more comprehensive surgical technique.1.Prepare and stabilize the fracture, fusion, or osteotomy appropriately.2.Use the appropriate drill to prepare the bone.3.Measure the depth of the hole to determine the appropriate screw length to provide fixation.4.Insert schanz screw(s) manually or under power.5.Attach clamp(s) to schanz screw(s).6.Snap in carbon fiber rod(s) to clamp(s).7.Adjust schanz screw(s) and rod(s) to clamp(s) to proper spacing to reduce the fracture.8.Tighten the clamps to secure the schanz screw(s) and rod(s) in place.O.Post-operative rehabilitation protocol post-operative (0-6 weeks) stable fractures, fusions, or osteotomies: use appropriate splinting and immobilization as necessary until adequate bone healing is achieved.Weight-bearing fractures, fusions, or osteotomies: at least six weeks of non-weight bearing immobilization is recommended.Perform physical therapy with active-assisted exercises only as prescribed by the physician.Post-operative (6 weeks) take radiographs to document healing.Physical therapy and weight bearing can progress as tolerated.If the distal cortex was disrupted during the procedure, a more conservative rehabilitation protocol is needed, such as extending the non-weight bearing period for another four weeks until the bone healing has been documented.

Brand Name
5.0MM SELF DRILL SCHANZ SCREW, 200MM, SS
Common Device Name
SYSTEM, EXTERNAL FIXATOR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key24952608
Report Number1220246-2026-02339
Device Sequence Number13341190
Product Code NDK
UDI-Device Identifier00888867241138
UDI-Public00888867241138
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K122208
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5.0MM SELF DRILL SCHANZ SCREW, 200MM, SS
Device Catalogue NumberAR-8964-04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2026
Supplement Date Received by Manufacturer06/09/2026
Initial Report FDA Received Date04/22/2026
Supplement Report FDA Received Date06/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown